Oklahoma, 2021

Hail in Oklahoma, May 3, 2021

May 3, 2021 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms formed in the early afternoon on the 3rd of May over the eastern Texas Panhandle. The storms moved northeast into the Oklahoma Panhandle where the storms hit an environment conducive to forming hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms formed in the early afternoon on the 3rd of May over the eastern Texas Panhandle. The storms moved northeast into the Oklahoma Panhandle where the storms hit an environment conducive to forming hail. There was one report of nickle sized hail with a storm west of Slapout with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 1:02 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 3, 1:02 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
202 PM CDT Mon May 3 2021

.SHORT TERM...This Afternoon through Tomorrow Night...

Well advertised cold front has pushes south of the Panhandles,
with cloudy and cool conditions with breezy northerly winds across
the area as a result. WV satellite shows a longwave trough to our
west with a series of shortwaves in the southwesterly flow aloft
ahead of this feature. Ahead of these shortwaves, scattered
showers and thunderstorms have developed, with the cold
temperatures aloft leading to a few reports of dime size hail in
Dalhart.

For the remainder of this afternoon and tonight, expect scattered
showers and thunderstorms to continue as the aforementioned
shortwaves continue to translate over the CWA. Elevated instability,
as evidenced by the ongoing thunderstorms, should continue to lead
to a risk for hail. That being said, progged MUCAPE values -
currently around 500 J/kg - look to trend downward over the next few
hours, a reasonable solution given the timing of the frontal
passage. Thus, expect a few strong thunderstorms to be possible
through around 7pm this evening before the risk tapers off. Cannot
rule out a stray quarter hail report either given the cold
temperatures aloft. Strong wind gusts are not expected due to
stabilization in the surface layer.

Tuesday, expect an eventual nice day as the longwave trough shifts
to our east and surface high builds overhead accordingly, allowing
winds to decrease and skies to clear by late afternoon at the
latest.

Ferguson

&&

.LONG TERM...Wednesday through Sunday...

Wednesday, an upper level ridge builds over the western CONUS with
west northwest flow over the Panhandles. At the surface, a lee low
will form with breezy south southwest winds through the morning
hours before the low gets pushed south and a weak cold front comes
through the Panhandles. With a more delayed frontal passage, the
southwest Panhandles will still warm into the 80s as winds remain
more southwest, while the north and eastern Panhandles remain in
the 70s. Some showers and thunderstorms are possible across the
eastern Panhandles due to a weak disturbance in the upper level
pattern, along with some lift and moisture along the front. The
chances remain low at this time as most of the precipitation may
potentially remain just slightly east of the area.

A surface high begins to build down into the Central Plains by
Thursday as the upper level ridge builds over the forecast area.
The surface high will build further south into Kansas and Oklahoma
with southeast surface winds for the area. These upslope winds
will keep temperatures from warming above the 70s for Thursday.

By Friday, the ridge will be over the forecast area with an upper
low building into the Pacific northwest. At the surface, another
lee low forms in eastern Colorado with tight pressure gradients
over the area giving way to breezy to even windy conditions
possible across the Panhandles. The NBM is still going dry for
Friday, however there is hinting that some storms may pop up
across the Panhandles with another upper level weak disturbance in
the flow and a potential dryline setup later in the evening
hours. PoPs have been increased in the western Panhandles for
Friday afternoon to include a slight chance for storms. With
southerly winds Friday, temperatures are progged to warm into the
80s and even lower 90s. However, these temperatures will need to
be monitored, especially if surface winds turn more
southeasterly.

Going into Saturday, the upper low will now move over the northern
Rockies with westerly zonal flow over the forecast area. The setup
of the surface low's exact position remains inconsistent between
models; however, they all agree in southwest surface winds. These
southwest winds will allow temperatures to warm into the upper
80s to lower 90s for the entire Panhandles. There is a slight
chance for some storms in the eastern Panhandles along a potential
dryline setup. Uncertainty remains with this potential due to
inconsistencies in the placement of the surface low from model to
model. Slight chance PoPs have been added to include this
potential as the NBM remained on the dry side. The surface low
will then swing through late Saturday night with a cold front
following behind. Models are not in agreement on the timing of the
frontal passage either, with some models retreating the front giving
way to a potential gradient of temperatures across the Panhandles
Sunday. The current forecast keeps with the NBM for temperatures
due to the variances in model output this far out.

Rutt

&&

.AVIATION...18Z TAFs...

In divergent ways, both a highly uncertain and fairly high
confidence aviation forecast ahead. Confidence is high that MVFR
ceilings below 2000 foot will prevail for around the next 18
hours. Great uncertainty about timing of weather type and
potential visibility reductions, as scattered showers and a few
thunderstorms are expected across the Panhandles, particularly
through 06z Tuesday. Have focused on the primary source of flight
rules reductions, the ceilings, with less detail surrounding the
uncertain weather details. Multiple amendments may be necessary
this afternoon as the weather - in particular the thunder -
situation becomes clearer.

Ferguson

&&

.FIRE WEATHER...

There are some elevated to critical fire weather concerns this
weekend (Fri-Sun). Friday is mostly a wind driven day with minimum
relative humidity values mostly above 20 percent and only the far
northwest near 15 percent. Winds will be breezy out of the
southwest at 20 to 30 mph with gusts up to 35 to 40 mph possible.
Saturday and Sunday are warm days with mostly dry conditions
driving the fire weather concerns. If the potential for
precipitation Friday increases, this will lead to a potential
lowering of the fire weather threat for Saturday and Sunday. If
no precipitation occurs Friday, then fuels will likely dry out
again with ERCs back above the 80th percentile and continued fire
weather concerns would remain through the weekend.

Rutt

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                45  67  45  81  46 /  50   0   0   5   5
Beaver OK                  44  66  42  76  43 /  70   0   5  10  10
Boise City OK              39  64  40  74  40 /  60   5   5   5   5
Borger TX                  48  69  46  83  48 /  70   0   0   5   5
Boys Ranch TX              45  69  45  85  46 /  50   0   0   5   5
Canyon TX                  44  68  44  83  45 /  50   0   0   5   5
Clarendon TX               49  67  45  78  49 /  50   0   0   5   5
Dalhart TX                 39  66  40  78  40 /  60   0   0   5   5
Guymon OK                  42  66  41  78  43 /  70   0   5  10   5
Hereford TX                44  69  45  83  45 /  60   0   0   0   0
Lipscomb TX                46  66  42  75  46 /  70   5   5   5  20
Pampa TX                   45  66  44  78  46 /  60   0   0   5  10
Shamrock TX                48  69  42  76  47 /  50   5   0   5  10
Wellington TX              49  69  44  76  48 /  50   5   0   5  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/23
Hazardous weather outlook, May 3, 12:55 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
155 PM CDT Mon May 3 2021

OKZ001>003-TXZ001>020-317-040900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
155 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and tonight. A few
storms may become strong, with up to nickel size hail possible
with the strongest storms. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible in the far eastern combined
Panhandles Wednesday night. Severe storms are not expected at this
time.

Thunderstorms will be possible again on Friday night. Widespread
severe weather is not expected at this time.

Elevated to critical fire weather conditions will be possible
Friday, Saturday, and Sunday, mainly in the western Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 3, 12:14 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
114 PM CDT Mon May 3 2021

TXZ006-011-031915-
Hartley TX-Oldham TX-
114 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM AND SOUTHEASTERN
HARTLEY COUNTIES UNTIL 215 PM CDT...

At 113 PM CDT, Doppler radar was tracking two strong thunderstorms,
the first 11 miles north of Adrian and the second 6 miles north of
Vega. These storms were moving northeast at 20 mph.

Up to nickel size hail will be possible with these storms.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3585 10260 3578 10216 3561 10216 3525 10237
      3533 10275
TIME...MOT...LOC 1813Z 207DEG 15KT 3544 10263 3534 10246

Ferguson
Special weather statement, May 3, 12:43 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
143 PM CDT Mon May 3 2021

OKZ002-TXZ002-003-031945-
Texas OK-Sherman TX-Hansford TX-
143 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...NORTHERN
HANSFORD AND SHERMAN COUNTIES UNTIL 245 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sunray, or 17 miles southeast of Stratford, moving
northeast at 30 mph.

Up to nickel size hail will be possible with this storm.

Locations impacted include...
Goodwell and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3641 10116 3606 10180 3606 10186 3632 10207
      3678 10167
TIME...MOT...LOC 1843Z 227DEG 26KT 3620 10180

Ferguson
Special weather statement, May 3, 1:43 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
243 PM CDT Mon May 3 2021

OKZ002-TXZ003-004-032015-
Texas OK-Ochiltree TX-Hansford TX-
243 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHEASTERN
HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES UNTIL 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gruver, or 13 miles northwest of Spearman, moving
northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Spearman, Gruver, Hardesty, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3613 10132 3638 10152 3670 10127 3637 10087
TIME...MOT...LOC 1942Z 227DEG 27KT 3634 10134

Rutt
Special weather statement, May 3, 1:58 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
258 PM CDT Mon May 3 2021

TXZ007-032030-
Moore TX-
258 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOORE COUNTY UNTIL
330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Four Way, or 16 miles southwest of Dumas, moving
northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Dumas and Four Way.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3577 10216 3595 10211 3582 10178 3562 10203
      3562 10214 3563 10216
TIME...MOT...LOC 1958Z 208DEG 15KT 3566 10211

Rutt
Special weather statement, May 3, 2:36 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT Mon May 3 2021

OKZ003-TXZ004-005-032130-
Beaver OK-Ochiltree TX-Lipscomb TX-
336 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
NORTHWESTERN LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 430
PM CDT...

At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Bryans Corner to 4 miles
southeast of Perryton. Movement was northeast at 35 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Perryton, Beaver, Booker, Darrouzett, Elmwood, Bryans Corner, Boyd
and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3671 10037 3644 10029 3625 10077 3645 10083
      3654 10095 3662 10095 3689 10061
TIME...MOT...LOC 2036Z 234DEG 30KT 3657 10088 3648 10077 3636 10073

Ward
Special weather statement, May 3, 3:21 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT Mon May 3 2021

OKZ003-TXZ005-032215-
Beaver OK-Lipscomb TX-
421 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER AND NORTHEASTERN
LIPSCOMB COUNTIES UNTIL 515 PM CDT...

At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Elmwood to 13 miles west
of Slapout to Darrouzett. Movement was northeast at 35 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Follett, Darrouzett, Gate, Knowles and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3644 10000 3639 10039 3657 10041 3667 10057
      3700 10010 3700 10000
TIME...MOT...LOC 2120Z 237DEG 30KT 3668 10048 3659 10036 3645 10034

Ward

The radar

The Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
May 3, 3:40 PM CST
Where
Beaver County, 4.11 mi NNW of Logan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952295.